Flash Flood, Jefferson
- When
- September 16, 10:30 PM EST to September 17, 4:30 AM EST
- Where
- Jefferson County, Antwerp
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.200, -75.617
Showers and thunderstorms moved across the North country during the evening hours with isolated areas of intense rain over Jefferson County. In the town of Antwerp, a portion of Route 22 was washed out by flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Showers and thunderstorms moved across the North country during the evening hours with isolated areas of intense rain over Jefferson County. In the town of Antwerp, a portion of Route 22 was washed out by flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 16, 9:39 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1039 PM EDT FRI SEP 16 2005 .UPDATE... QUICK UPDATE TO ZONES ISSUED AT 1030 PM TO CLEAN UP FIRST PERIOD WORDING. CHANGED SCATTERED SHOWERS TO A CHANCE OF LIGHT RAIN OR DRIZZLE FOR WESTERN NY AND THE FINGER LAKES REGION. THUNDER STILL RUMBLING OVER THE EASTERN LAKE ONTARIO COUNTIES. WE KEPT THE MENTION OF THUNDER THE REMAINDER OF THE NIGHT. FLOOD STATEMENT ISSUED FOR URBAN AND SMALL STREAM FLOODING IN JEFFERSON COUNTY. .SHORT TERM (TONIGHT THROUGH MONDAY)... IT WAS QUITE THE DAY. RAIN WAS MUCH HEAVIER THAN ANTICIPATED AND IT APPEARS AS THOUGH RADAR ESTIMATES WERE QUITE AT BIT TOO LOW. AREAS FROM NORTHERN CHAUTAUQUA COUNTY NORTHEAST ACROSS NORTHERN CATTARAUGUS SOUTHERN ERIE...NORTHWEST WYOMING AND PARTS OF GENESEE COUNTY PROBABLY HAD AN AVERAGE OF 3 INCHES...MOST OF IT COMING IN JUST A FEW HOURS. THERE HAVE BEEN SIGNIFICANT INCREASES ON THE LEVELS OF AREA CREEKS...ESPECIALLY CAZENOVIA AND CAYUGA. THE HEAVIEST RAINS HAVE MOVED OFF TO THE NORTH AND NORTHEAST BUT THE SURFACE LOW COMBINED WITH A SHORT WAVE MOVING NORTHEAST ACROSS US WILL KEEP AT LEAST SCATTERED ACTIVITY OVER THE REGION INTO SATURDAY NIGHT. IMPROVEMENT WILL FINALLY COME SUNDAY AS A WEAK RIDGE BUILDS IN AT ALL LEVELS. THE NEXT THREAT OF SHOWERS WILL COME MONDAY AS A SURFACE COLD FRONT APPROACHES FROM THE NORTHWEST TRAILING FROM A JAMES BAY LOW. && .LONG TERM (TUESDAY THROUGH FRIDAY)... A FAST ZONAL FLOW ALOFT WILL CONTINUE OVER THE U.S./CANADIAN BORDER DURING THE FORECAST PERIOD. MOST OF THE TIME IT WILL BE MILD AND DRY ...BUT A COUPLE OF UPPER LEVEL IMPULSES TRACKING EAST THROUGH THE ZONAL FLOW WILL BRING A CHANCE OF SHOWERS ON TUESDAY AND FRIDAY. .AVIATION... LOW PRESSURE OVER NORTHEAST OHIO WILL TRACK ACROSS WESTERN AND CENTRAL NEW YORK TONIGHT THEN MOVE OUT INTO NEW ENGLAND SATURDAY MORNING. THE AREA OF HEAVY RAIN AND SCATTERED THUNDERSTORMS IS CURRENTLY LIFTING NORTH ACROSS LAKE ONTARIO AND THE NORTH COUNTRY...BUT SCATTERED SHOWERS WILL STILL DEVELOP ACROSS THE AREA THIS AFTERNOON INTO TONIGHT AS THE LOW APPROACHES FROM THE SOUTHWEST. THIS WILL KEEP CIGS AND VSBYS AT MVFR TO IFR LEVELS THROUGH EARLY TONIGHT. EXPECT IFR TO LIFR CONDITIONS TO BECOME MORE COMMON AFT 09Z AS THE LOW LEVELS BECOME SATURATED THROUGH A DEEPER LAYER. && .BUFFALO WATCHES/WARNINGS/ADVISORIES... .NY...A FLOOD WARNING REMAINS IN EFFECT FOR THE BUFFALO CREEK .MARINE...NONE SHORT TERM...SL LONG TERM...TJP AVIATION...APB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 350 AM EDT FRI SEP 16 2005 LEZ020-040-041-061-LOZ042>045-062>065-NYZ001>008-010>014-019>021- 085-SLZ022-024-170800- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO- JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 350 AM EDT FRI SEP 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF JJR
The Ft Drum radar (KTYX), 50 km away, was scanning. The volume nearest the first event began at 03:27 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475091.